Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Sep, 2010, Volume 78, Issue 5

Identification and Estimation of a Discrete Game of Complete Information
p. 1529-1568

Patrick Bajari, Han Hong, Stephen P. Ryan

We discuss the identification and estimation of discrete games of complete information. Following Bresnahan and Reiss (1990, 1991), a discrete game is a generalization of a standard discrete choice model where utility depends on the actions of other players. Using recent algorithms to compute all of the Nash equilibria to a game, we propose simulation‐based estimators for static, discrete games. We demonstrate that the model is identified under weak functional form assumptions using exclusion restrictions and an identification at infinity approach. Monte Carlo evidence demonstrates that the estimator can perform well in moderately sized samples. As an application, we study entry decisions by construction contractors to bid on highway projects in California. We find that an equilibrium is more likely to be observed if it maximizes joint profits, has a higher Nash product, uses mixed strategies, and is not Pareto dominated by another equilibrium.

Log In To View Full Content

Supplemental Material

Supplement to "Identification and Estimation of a Discrete Game of Complete Information"

This appendix specializes the arguments for identification to the two by two game.

Supplement to "Identification and Estimation of a Discrete Game of Complete Information"

A zip file containing data and programs for the paper.

Journal News